Alert archive / Kansas / Tornado Warnings in 2020
Tornado Warning 6, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Aug 14, 2020, 7:24 PM CDT for Jewell County, Kansas. It was in force for 36 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 14, 2020, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Jewell County, KS
The radar
The Grand Island radar (KUEX), 62 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:45 PM CDT | HAIL 1.75 | Mankato, KS | PICTURE AND REPORT VIA FACEBOOK. |
| Aug 14, 7:50 PM CDT | HAIL 2 | Mankato, KS | |
| Aug 14, 7:50 PM CDT | HAIL 4 | Mankato, KS | REPORT AND PIC (WITH A RULER NEXT TO HAILSTONE) RECEIVED VIA FACEBOOK. |
| Aug 14, 8:00 PM CDT | HAIL 4 | 4 Sw Montrose, KS | 3 EAST AND 2.5 SOUTH OF MANKATO. PHOTO AND REPORT RECEIVED VIA FACEBOOK. |
| Aug 14, 8:10 PM CDT | TSTM WND GST 65 | 3 Wnw Jewell, KS | K-STATE MESONET. |
| Aug 14, 8:10 PM CDT | HAIL 2.5 | Mankato, KS | PICTURE AND REPORT VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2776 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.4
The text
As transmitted.
145
WFUS53 KGID 150024
TORGID
KSC089-150100-
/O.NEW.KGID.TO.W.0006.200815T0024Z-200815T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
724 PM CDT Fri Aug 14 2020
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Central Jewell County in north central Kansas...
* Until 800 PM CDT.
* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bostwick, or 32 miles west of Belleville, moving
south at 30 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Burr Oak around 735 PM CDT.
Mankato and Montrose around 745 PM CDT.
Jewell and Ionia around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3965 9841 4000 9832 4000 9808 3962 9807
TIME...MOT...LOC 0024Z 004DEG 28KT 3996 9821
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
Heinlein2 follow-up statements
592
WWUS53 KGID 150048
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
748 PM CDT Fri Aug 14 2020
KSC089-150100-
/O.CON.KGID.TO.W.0006.000000T0000Z-200815T0100Z/
Jewell KS-
748 PM CDT Fri Aug 14 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
JEWELL COUNTY...
At 748 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mankato, or 22 miles north of Beloit, moving south
at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Jewell around 800 PM CDT.
Ionia around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3994 9834 3981 9808 3962 9807 3965 9841
TIME...MOT...LOC 0048Z 004DEG 28KT 3977 9823
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Heinlein668
WWUS53 KGID 150058
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
758 PM CDT Fri Aug 14 2020
KSC089-150108-
/O.EXP.KGID.TO.W.0006.000000T0000Z-200815T0100Z/
Jewell KS-
758 PM CDT Fri Aug 14 2020
...THE TORNADO WARNING FOR CENTRAL JEWELL COUNTY WILL EXPIRE AT 800
PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3994 9834 3981 9808 3962 9807 3965 9841
TIME...MOT...LOC 0058Z 004DEG 28KT 3971 9824
$$
HeinleinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 14, 6:31 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 14, 6:31 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 631 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday) Issued at 339 PM CDT Fri Aug 14 2020 Right now the main focus is the today and tonight period and the frontal passage that may (or may not) produce some convection. Currently, the frontal boundary is already starting to pass through central portions of the area. A prefrontal trof that passed through earlier has triggered a weak line of a few storms in the southeast CWA and into Omaha's CWA. This gives me a little more confidence that the front could produce a strong line of convection. However, there is still some uncertainty here (even with it being in the immediate short term), there is the very real possibility that there will be a split in the convection over the CWA. This would most likely be a NW-SE corridor right through the middle of our coverage area. This would be an unfortunate outcome for areas that really could use the rain. Severe potential looks to be mainly a concern later as the afternoon goes on and into the early evening hours. Large hail and damaging winds would be the main concerns with the potential for ping pong size hail and 60 mph wind gusts. Mid level lapse rates look rather favorable for severe storms...if we can break the cap and poor low level lapse rates. The prefrontal trof may have aided in eroding the cap slightly which would then aid in the development of convection. However, frontal lifting may still end up not being strong enough to overcome the cap in a few places...but this will be very hit or miss and nearly impossible to nail down. Convection should then clear out promptly with the passage of the front to the south in the overnight hours. The front is very clear and defined on current satellite and obs, with totally clear skies behind the front. Putting today's convective weather aside... Kept highs pretty consistent with the previous forecast, with mild lows tonight in the 50s and 60s and more seasonable highs tomorrow in the lower to mid 80s. Winds behind the front switch around to being northerly, albeit briefly until sfc high pressure slides through on Saturday morning and brings back southerly winds. There is a very slight chance of some precip across the southwest CWA tomorrow afternoon and evening, but that is really only supported by the NAM and the GFS. .LONG TERM...(Saturday night through Friday) Issued at 339 PM CDT Fri Aug 14 2020 We're looking at a fairly mundane forecast after today. Upper level ridging amplifies over the western CONUS as the center of the upper level high back tracks to the northwest. With this pronounced ridge in the west and broad troughing in the east, we end up sandwiched between the two. This will result in rather pronounced northerly and north-northwesterly flow aloft for the Greater Plains area. This pattern looks like it will stay put for at least the remainder of the 7-day forecast period and possibly even further. Even though this means we would be subjected to any ridge running short waves, the likelihood looks slim at this point. The remainder of the 7-day period should be overwhelmingly dry with temperatures slightly on the warm side, but not "hot". Highs will be mainly in the mid to upper 80s with modest dewpoints in the 50s and 60s. This period will feel more like typical August weather and should be further on the comfortable side in terms of relative humidity. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 629 PM CDT Fri Aug 14 2020 The front has moved through the terminals and winds are starting to diminish. The clouds will diminish through the evening. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...JCB
Hazardous weather outlook, Aug 14, 3:26 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 326 PM CDT Fri Aug 14 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 326 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This afternoon into this evening, there is the potential for a narrow band of isolated to scattered thunderstorms to develop along an advancing cold front, and gradually move southeastward. Even at this near time range, there is still some uncertainty regarding whether there might only be a few isolated storms along this front, or perhaps several. No matter how sparse or numerous storms might be, the potential exists for some to become severe, with the primary threats being hail up to around ping pong ball size, and wind gusts to around 60 MPH. Although nearly the entire outlook area is under at least a Marginal Risk of severe storms, the primary area of concern is southeast of a line from Genoa, to Grand Island to Beaver City Nebraska, and including north central Kansas. The main time frame for possible severe storms is 3 to 11 PM. By midnight, any lingering chances for storms should be confined to north central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday into Sunday, there are intermittent, small chances for thunderstorms mainly within southern and southwestern portions of the outlook area. Severe storms are not currently anticipated. Beyond Sunday, the only chance of thunderstorms in the current seven-day forecast is Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening, if severe storms happen to develop along an advancing cold front. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Aug 14, 6:16 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 6 E CLAY CENTER 40.51N 97.94W
08/14/2020 E60 MPH CLAY NE CO-OP OBSERVER
50-60 MPH WIND GUSTS.
&&
JCBLocal storm report, Aug 14, 6:25 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 2 E CLAY CENTER 40.52N 98.01W
08/14/2020 E2.50 INCH CLAY NE TRAINED SPOTTER
&&
JCBLocal storm report, Aug 14, 6:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 6 NNE NELSON 40.28N 98.03W
08/14/2020 M1.75 INCH NUCKOLLS NE PUBLIC
PICTURE ON TWITTER.
&&
JJWLocal storm report, Aug 14, 6:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL SUTTON 40.61N 97.86W
08/14/2020 E2.75 INCH CLAY NE TRAINED SPOTTER
&&
JJWLocal storm report, Aug 14, 7:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 1 N NELSON 40.22N 98.07W
08/14/2020 E1.00 INCH NUCKOLLS NE EMERGENCY MNGR
&&
JJWLocal storm report, Aug 14, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL NELSON 40.20N 98.07W
08/14/2020 E2.50 INCH NUCKOLLS NE BROADCAST MEDIA
BROADCAST MEDIA RELAYED PUBLIC PICTURE OF
LARGE HAIL.
&&
JJWThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
| Aug 14, 8:13 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 62 min |
| Aug 14, 8:39 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 51 min |
| Aug 14, 9:10 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 35 min |
| Aug 14, 9:22 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 41 min |
Nearby
Tornado Warnings in Kansas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.